Virginia, 2025

Flood in Virginia, February 1, 2025

February 1, 2025 · NWS RNK · 1 event in 1 county or zone

A deep low pressure system moved from the Four-Corners region east across the states bordering the Gulf of America. 2 inch range by sunrise across most of the lower Mid-Atlantic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A deep low pressure system moved from the Four-Corners region east across the states bordering the Gulf of America. This resulted in deep moisture flow riding a southwesterly 50-knot low level jet from the Gulf through the central Appalachians and the upper Ohio River Valley beginning on January 31st, with precipitable water values rapidly increasing into the 1.1 to 1.2 inch range by sunrise across most of the lower Mid-Atlantic. These values were roughly 2 standard deviations above normal for early February. Snow cover prior to the event was confined to the higher terrain of the Alleghany Highlands, with localized snow-water equivalent totals ranging from 1.1 to 1.8 inches. Steady rainfall entered central and western Virginia early on the 31st and persisted through around 7 pm before exiting to the east. Storm total rainfall amounts with this event ranged mainly from 1.75 to 2.50, though with locally higher and lower amounts. Prior to the event, multiple stream gages across the upper James River basin were reporting flows that were below normal, ranging between the 10th to 24th percentile of 28-day average streamflows, though soil moisture was in the normal range. D0: Abnormally Dry conditions were in place per the US Drought Monitor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 31, 9:46 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jan 31, 9:46 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
946 PM EST Fri Jan 31 2025

.SYNOPSIS...
A cold front crosses the area tonight,bringing widespread
rainfall. High pressure works across the Great Lakes into New
England this weekend keeping the weather mainly dry, but clouds
will stick around due to wedging high pressure.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 935 PM EST Friday...

Key messages:

  - Rain was ending from west to east across the area

At 7PM a cold front extended from the Maryland panhandle to
western South Carolina. The front and associated band of
moderate to heavy rain ahead of the front continued to move
east. The front will reach the Virgina and North Carolina coasts
by midnight. Water vapor satellite loop shows short wave with the
back edge of the deep moisture just reaching the
Tennessee/North Carolina line. Another short wave was over
central Kentucky and was triggering a band of showers in eastern
Kentucky and Tennessee.

Already getting some wind gusts from the northwest behind the
cold front and these winds will continue to gust as the second
upper wave comes through. Any rainfall with this second wave
will be weaker and last only a short duration.

Upslope rain showers will fill in late tonight from southeast
West Virginia into northwest North Carolina.

Previous discussion...
As of 230 PM EST Friday...

An occluding low pressure system along with its associated
triple point was in the process of lifting into the area from
the west. In addition, there was plenty of positive vorticity
advection aloft, with a sharp trough moving into the TN and OH
Valleys tonight. A leading band of vorticity ahead of the upper
trough will push a cold front through tonight, and this will
deliver the bulk of our expected rainfall. The upper trough
follows and helps produce some upslope rain showers for WV
overnight. Temperatures will only drop into the upper 30s to low
40s for the mountains, and the mid to upper 40s tonight for the
piedmont.

Otherwise, clouds clear out east of the Blue Ridge overnight
with WNW winds becoming slightly gusty but generally staying
below 30 mph. Saturday, clouds break up in the mountains. Highs
should range from the 40s in the mountains to the 50s for the
piedmont.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 100 PM EST Friday...

Key Messages:

1) Relatively cool Sunday, then warm Monday.

2) Cloudy and dry.

High pressure will drift over Quebec and wedge south into SC/GA
Saturday night. Low level flow will become easterly with a
stratus deck forming overnight. This low cloud deck will likely
hang around into the day Sunday. The parent ridge will move off
the northeast coast and weaken across the forecast area Sunday.
The southern portion of the wedge will eventually get pinched
off from the parent high to the north and become a bubble high
over the region Sunday afternoon into the day Monday. While
under the influence of this ridge/wedge, no rain is expected.

With thick low clouds Sunday, high temperatures will only warm
into the low to mid 40s. Clouds should thin and break Monday
afternoon. With less cloud cover and a southwesterly flow,
temperatures will peak into the 60s. Monday's temperatures will
be around 20F warmer than normal.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 110 PM EST Friday...

Key Messages:

1) A couple of slow moving cold fronts will bring light rain
chances to the area.

2) Warmer than normal temperatures likely through the period.

With zonal flow aloft, a cold front will slowly move across the
area Tuesday morning and stall just south of the VA/NC border
in the afternoon. Light rain is expected in the mountains but
dry east of the Blue Ridge. High temperatures Tuesday will warm
into the 50s across the mountains and 60s east of the Blue
Ridge.

This stalled front will return north as a warm front Tuesday
night into Wednesday. Thick overcast conditions and some light
rain will keep Wednesday's high temperatures in the mid 50s to
lower 60s.

Another cold front will slowly track over the area in zonal flow
Thursday. With a southerly flow and more sunshine, temperatures
will warm into the 60s across the mountains to low to mid 70s
in the foothills and piedmont. Rain showers will accompany the
front Thursday afternoon and overnight. Since this front will
try to move south in zonal flow, there is a chance that rain
timing could shift into Thursday night-Friday time frame.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
As of 230 PM EST Friday...

Expect sub-VFR cigs/vsbys with moderate rain to impact terminals
along/north of BLF-BCB-ROA-LYH line this morning with little to
no rain or sub-VFR at DAN. There will likely be a lull as the
warm front lifts through in the rain and cigs/vsbys may improve
to VFR in the 15z-18z time frame before more rain with the cold
front arrives in the afternoon, with cigs/vsbys at least in the
mountains dropping to MVFR, possibly IFR at BLF/LWB.

Should see rain move out by 06z/Sat with improving cigs/vsbys.

BLF could stay gusty through through the period, with south to
east winds becoming southwest to west late morning into the
afternoon. Stronger gusts also expected in the Piedmont this
afternoon ahead of the front with robust low level jet pushing
through.

The rain could be heavy at times at BLF/LWB.

Confidence in the above scenario is above average for sub-VFR
but moderate on how low cigs/vsbys drop in the rain.

EXTENDED AVIATION OUTLOOK...

Saturday the mountains will take longer to improve with low
clouds hanging on and perhaps some light upslope showers. Winds
will be gusty into Saturday behind the front but generally under
25kts.

A wedge of high pressure expands south into the area Sunday
which should lead to sub-VFR at times along/east of the
Alleghany front, then clearing out Monday, before a weak
frontal passage Tuesday may bring northerly winds and some rain
to the mountains along with sub- VFR conditions.

&&

.HYDROLOGY...
As of 905 PM EST Friday...

1) Flood Watch remains in effect for SE WV and part of northern
VA through tomorrow morning.

2) A Flood Warning is on effect along the Bluestone River

3) A River Flood Warning is in effect for the Greenbrier River
near Alderson, and for the Clinch River in Richlands

Expecting the smaller streams and creeks to continue to drain
into the larger rivers for the rest of the night. Little
additional rainfall is expected in the mountains. Any additional
areal flooding will be address for those particular drainage
basins.

Previous Discussion...
As of 230 PM EST Friday...

About 2 to 4 inches of snow water equivalent is locked up in
the WV mountains, mainly from western Greenbrier County northward.
This along with runoff on frozen ground is expected to
contribute to the amount of water going into area rivers and
streams. QPF amounts from rainfall should range from 1 to 3
inches north of US 460, with the highest along/north of I-64 in
the Greenbrier Valley. As a result, we could see additional
river flooding, especially in the Greenbrier basin. Localized
urban flooding will be possible where rates are higher than a
half inch per hour. A Flood Watch remains in place for SE WV
into portions of the Alleghanys to upper Clinch Valley through
Saturday morning.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until 7 AM EST Saturday for VAZ007-010-011-018>020.
NC...None.
WV...Flood Watch until 7 AM EST Saturday for WVZ042>044-507-508.

&&

SYNOPSIS...SH
NEAR TERM...AMS/SH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS/SH
HYDROLOGY...SH/WP
Hazardous weather outlook, Jan 31, 2:32 PM EST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
232 PM EST Fri Jan 31 2025

VAZ007-010-011-018>020-WVZ042>044-507-508-011945-
Tazewell-Bland-Giles-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
232 PM EST Fri Jan 31 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report hail of any size, as well
as any damage caused by thunderstorm winds in their area.

NCZ001>006-018>020-VAZ009-012>017-022>024-032>035-043>047-058-059-
011945-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
232 PM EST Fri Jan 31 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 31, 8:37 PM EST, 3 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
837 PM EST Fri Jan 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     Landslide        2 W Kegley              37.40N 81.17W
01/31/2025                   Mercer             WV   911 Call Center

            Landslide blocking Rock River Road near its
            intersection with Route 10/Matoaka Road. A
            tree was brought down with the slide.

&&

VFJ
Local storm report, Jan 31, 9:22 PM EST, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
922 PM EST Fri Jan 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     Flood            1 SSW Rainelle          37.95N 80.79W
01/31/2025                   Greenbrier         WV   911 Call Center

            Sewell Creek Flooding 21st Street.

&&

ams
Local storm report, Jan 31, 9:30 PM EST, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
930 PM EST Fri Jan 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     Flood            1 SSW Rainelle          37.95N 80.79W
01/31/2025                   Greenbrier         WV   911 Call Center

            Corrects previous flood report from 1 SSW
            Rainelle. Sewell Creek Flooding 21st Street.
            Railroad Ave also flooded.

&&

ams
Local storm report, Jan 31, 9:56 PM EST, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
956 PM EST Fri Jan 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     Landslide        2 ENE Matoaka           37.43N 81.22W
01/31/2025                   Mercer             WV   911 Call Center

            rock slide on Matoaka Road.

&&

ams
Local storm report, Jan 31, 10:41 PM EST, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1041 PM EST Fri Jan 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     Flood            1 SSE White Sulphur Spr 37.79N 80.29W
01/31/2025                   Greenbrier         WV   Dept of Highways

            Dry Creek flooded Tuckahoe Road.

&&

ams
Local storm report, Jan 31, 10:42 PM EST, 1 hour 18 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Blacksburg VA
1042 PM EST Fri Jan 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 AM     Flood            Montcalm                37.35N 81.25W
01/31/2025                   Mercer             WV   911 Call Center

            Bluestone River flooded roads in southern
            part of Montcalm.

1107 AM     Flood            1 SE Sandlick           37.33N 81.21W
01/31/2025                   Mercer             WV   911 Call Center

            Water over the road.

0755 PM     Landslide        2 W Kegley              37.40N 81.17W
01/31/2025                   Mercer             WV   911 Call Center

            Landslide blocking Rock River Road near its
            intersection with Route 10/Matoaka Road. A
            tree was brought down with the slide.

0949 PM     Landslide        2 ENE Matoaka           37.43N 81.22W
01/31/2025                   Mercer             WV   911 Call Center

            rock slide on Matoaka Road.

1017 AM     Flood            2 E Rainelle            37.96N 80.75W
01/31/2025                   Greenbrier         WV   911 Call Center

            Little Sewell Creek flooded James River and
            Kanawha Turnpike at Oak Street.

1030 AM     Flood            4 W Asbury              37.83N 80.64W
01/31/2025                   Greenbrier         WV   911 Call Center

            Kitchen Creek flooded Blue Sulphur Springs
            Road.

1105 AM     Flood            2 ENE Lawn              37.85N 80.71W
01/31/2025                   Greenbrier         WV   911 Call Center

            creek flooded Grassy Meadow Road.

0145 PM     Flood            1 SSE White Sulphur Spr 37.79N 80.29W
01/31/2025                   Greenbrier         WV   Dept of Highways

            Dry Creek flooded Tuckahoe Road.

0912 PM     Flood            1 SSW Rainelle          37.95N 80.79W
01/31/2025                   Greenbrier         WV   911 Call Center

            Corrects previous flood report from 1 SSW
            Rainelle. Sewell Creek Flooding 21st Street.
            Railroad Ave also flooded.

0624 PM     Flood            Richlands               37.09N 81.80W
01/31/2025                   Tazewell           VA   Public

            Water covering most of baseball fields and
            parking lot in Critterville Park. Image via
            social media.

0630 PM     Flash Flood      Richlands               37.10N 81.80W
01/31/2025                   Tazewell           VA   911 Call Center

            Corrects previous flash flood report from
            Richlands. Evacuations by boat being
            conducted. Other locations in the city also
            flooded.

0820 AM     Landslide        3 NNW Hollins           37.87N 79.94W
01/31/2025                   Alleghany          VA   Emergency Mngr

            A shale rock wall slid into Highway 220 and
            is blocking a lane due to heavy rain.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Tazewell

When
February 1, 12:00 AM EST to 2:00 AM EST
Where
Tazewell County, 1.36 mi SE of Richlands to 1.3 mi WNW of Richlands Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.088, -81.800

The Clinch River at Richlands (RLRV2) rose to an estimated 11.2 to 11.5 feet on the evening of the 31st, with flooding continuing into the early morning hours of February 1st. An exact crest is uncertain given the gage went out of service during the flooding event. Water was observed covering the ball fields at Critterville Park. Homes off of Alleghany Avenue and 4th Street, as well as along 1st Street, were observed surrounded by water. Some evacuations were conducted as a precaution, however there were no reports of flood waters from the Clinch River entering homes or causing vehicles to become stranded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232430.